Hawaii, 2006

Flash Flood in Hawaii, March 31, 2006

March 31, 2006 · NWS HFO · 1 event in 1 county or zone

The Makiki Stream overflowed near Fern Street and Moku Place, as heavy showers and thunderstorms impacted central and eastern parts of Oahu. This affected several homes in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

The Makiki Stream overflowed near Fern Street and Moku Place, as heavy showers and thunderstorms impacted central and eastern parts of Oahu. This affected several homes in the area. Flash flooding occurred at the Kahala Mall as well, closing the shopping center for several days. No serious injuries were reported. Damage estimates were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Mar 31, 11:50 AM HST, 40 minutes earlier.

Area forecast discussion, Mar 31, 11:50 AM HST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
1150 AM HST FRI MAR 31 2006

.SYNOPSIS...
LOCALLY HEAVY SHOWERS WITH A CHANCE OF THUNDERSTORMS WILL CONTINUE
OVER THE MAIN HAWAIIAN ISLANDS THROUGH THE WEEKEND. TRADE WIND
WEATHER MAY RETURN BY THE MIDDLE OF NEXT WEEK.

&&

.UPDATE...
THE FOCUS OF THE DEEP MOISTURE WILL REMAIN OVER THE WESTERN ISLANDS
THROUGH AT LEAST TONIGHT...REDUCING THE THREAT FOR HEAVY SNOW ON THE
BIG ISLAND SUMMITS. WE WILL MONITOR THE SITUATION FOR ANY
REDEVELOPMENT OF SNOWFALL DURING THE WEEKEND.

&&

.PREVIOUS DISCUSSION...
THE WESTERN END OF THE STATE WILL BE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS TODAY AS AN UPPER LEVEL LOW TO THE NORTHWEST
DESTABILIZES THE ATMOSPHERE AND DRAWS A BAND OF DEEP MOISTURE FROM
THE TROPICS. THIS BAND OF LAYERED CLOUDS WILL CONTINUE TO BRING
STEADY...LIGHT TO MODERATE RAINFALL TO OAHU...MOLOKAI...AND KAUAI
THROUGH THE DAY TODAY. THE ATMOSPHERE REMAINS UNSTABLE...
PARTICULARLY OVER THE WESTERN END OF THE STATE...SO THERE WILL BE A
CHANCE OF EMBEDDED THUNDERSTORMS. MEANWHILE...THE CHANCE OF RAINFALL
IS SLIGHTLY LESS FOR THE BIG ISLAND AND MAUI TODAY. AN UPDATED
FORECAST HAS BEEN ISSUED TO REFLECT THIS SCENARIO.

THE WET AND UNSTABLE WEATHER IS EXPECTED TO CONTINUE THROUGH AT
LEAST THE FIRST HALF OF THE WEEKEND. THE UPPER LEVEL LOW
RESPONSIBLE FOR THE WET WEATHER IS MEANDERING ABOUT 275 MILES
NORTHWEST OF KAUAI...AND WILL REMAIN WEST OF KAUAI THROUGH SATURDAY.
DURING THIS TIME DISTURBANCES ALOFT WILL CONTINUE TO ROTATE AROUND
THE UPPER LOW...TRIGGERING BOUTS OF HEAVY RAINFALL AND
THUNDERSTORMS. FOR TONIGHT AND SATURDAY...THESE DISTURBANCES WILL
LIKELY AFFECT THE WESTERN END OF THE STATE...GIVING KAUAI...
OAHU...AND MOLOKAI THE GREATEST THREAT FOR HEAVY RAINFALL. WE WILL
PROBABLY EXTEND THE FLASH FLOOD WATCH THROUGH SATURDAY FOR THE
AFTERNOON PACKAGE.

FORECAST MODELS ARE CONSISTENT IN SLOWLY WEAKENING THE UPPER LOW AND
MOVING IT EASTWARD OVER THE ISLANDS SATURDAY NIGHT AND SUNDAY. THIS
WOULD LIKELY DISPLACE THE AREA OF WIDESPREAD RAINFALL TO THE
SOUTHEAST OF THE STATE BUT WOULD MAINTAIN UNSTABLE CONDITIONS
CONDUCIVE FOR THUNDERSTORMS OVER THE ISLANDS. DURING THIS TIME...THE
SUMMITS OF THE BIG ISLAND...AND POSSIBLY MAUI...WOULD ALSO HAVE THE
GREATEST CHANCE FOR LOCALIZED HEAVY SNOWFALL. GIVEN RECENT
PERFORMANCE OF THE MODELS...CONFIDENCE IN THIS PORTION OF THE
FORECAST REMAINS RELATIVELY LOW.

BY EARLY NEXT WEEK...ALL FORECAST MODELS BRING TRADE WINDS BACK TO
THE STATE...BUT WEAK TROUGHING ALOFT LINGERS...MAINTAINING SOME
INSTABILITY. THUS...I AM NOT CONFIDENT ENOUGH TO CALL FOR A RETURN
TO A TYPICAL TRADE WIND WEATHER PATTERN JUST YET.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH EXTENDED THROUGH 4 AM HST SATURDAY FOR ALL
HAWAIIAN ISLANDS.

&&

WROE

In the hours before

Special weather statement, Mar 31, 9:59 AM HST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
959 AM HST FRI MAR 31 2006

HIZ005-312130-
OAHU SOUTH SHORE-
INCLUDING THE CITIES OF...HONOLULU...WAIKIKI...HAWAII KAI...
KAPOLEI
959 AM HST FRI MAR 31 2006

AT 1000 AM...DOPPLER RADAR SHOWED A STRONG THUNDERSTORM ABOUT 20
MILES SOUTHWEST OF HONOLULU...MOVING NORTHEASTWARD AT 20 MILES
AN HOUR. THE STORM WILL MOVE ONSHORE BETWEEN 1045 AND 1115
AM...AND IS CAPABLE OF PRODUCING PEA SIZED HAIL...TORRENTIAL
RAIN...AND WIND GUSTS TO 40 MPH. STAY TUNED TO LOCAL MEDIA OR NOAA
WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.

BROWNING
Special weather statement, Mar 31, 10:56 AM HST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1056 AM HST FRI MAR 31 2006

HIZ005-312300-
OAHU SOUTH SHORE-
INCLUDING THE CITIES OF...HONOLULU...WAIKIKI...HAWAII KAI...
KAPOLEI
1056 AM HST FRI MAR 31 2006

AT 1045 AM...DOPPLER RADAR SHOWED AN AREA OF SHOWERS AND EMBEDDED
THUNDERSTORMS JUST OFFSHORE OF THE OAHU LEEWARD WATERS FROM JUST
SOUTH OF EWA BEACH...EASTWARD TO JUST SOUTH OF WAIKIKI. THIS AREA
WILL MOVE ONSHORE BETWEEN 1100 AM AND 1130 AM...BRINGING MODERATE
TO HEAVY RAIN AND OCCASIONAL CLOUD TO GROUND LIGHTNING TO MUCH OF
THE HONOLULU METROPOLITAN AREA.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INDOORS UNTIL THE STORM PASSES.

BROWNING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Honolulu

When
March 31, 12:30 PM HST to 3:49 PM HST
Where
Honolulu County, Pearl City
Reported by
EMERGENCY MANAGER
Coordinates
21.400, -157.983

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2006Every state in 2006This day in weather historyWarnings in Hawaii, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495616.